Washington, 2019

Heavy Snow in Washington, December 10 to 11, 2019

December 10 to 11, 2019 · NWS OTX · 5 events in 1 county or zone

During the evening of December 10th through the morning of December 12th a warm front and a following cold front passage delivered heavy snow accumulations to the East Slopes of the Cascades in Eastern Washington. The central portion of eastern Washington received only light amounts of snow benefiting from a precipitation shadow in the lee of the Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the evening of December 10th through the morning of December 12th a warm front and a following cold front passage delivered heavy snow accumulations to the East Slopes of the Cascades in Eastern Washington. The central portion of eastern Washington received only light amounts of snow benefiting from a precipitation shadow in the lee of the Cascades. The rising terrain of far eastern Washington and the northeastern mountains received generally 2 to 4 inches of snow but there were isolated pockets of heavier amounts over extreme northeast Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 10, 9:50 PM PST, 10 minutes earlier.

Area forecast discussion, Dec 10, 9:50 PM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
950 PM PST Tue Dec 10 2019

.SYNOPSIS...
Bands of light snow will spread across central and eastern
Washington this evening and overnight and linger over the Idaho
Panhandle Wednesday morning. Motorists should expect slick
conditions during the morning commute Wednesday. Another storm
system will bring heavy mountain snow to the region late Wednesday
night into Friday.

&&

.DISCUSSION...
Evening update: the newest models are coming in for tonight's
and Wednesday weather. There is not much difference from the
previous runs. I did adjust QPF/Snow amounts slightly, which
added maybe a quarter to half inch of snow in spots. Yet the
overall 1/2 inch to 2 inches remain the average amount in the
forecast. Snow has been reported around Omak and brief snow
showers were seen on the Wenatchee Airport webcam.

The HRRR models and other hi-resolution CAM models indicate the
main snow threat remains near the Cascades and central WA this
evening, then starts to move into the Spokane area and Palouse and
northern mountains between 10 pm and 2 am and continues to about
sunrise, give or take an hour.

I added some freezing rain potential over the deeper Columbia
Basin and into the Palouse/L-C valley, though it could also be
general rain mixed with snow.  Overall the threat of freezing
rain is slight, but the risk exists. I also increased fog
coverage, with areas such as Pullman and Ephrata reporting decent
fog in and around. /Cote'

&&

.AVIATION...
06Z TAFS: Snow will continue to spread from west to east Tuesday
night into Wednesday morning. Expect MVFR/IFR conditions with low
cigs and vis. The snow will be mainly around EAT/MWH through
09-12Z, while it increases toward GEG/SFF/COE/PUW/LWS through
the early overnight and continues to 12-15Z. Some light -fzra may
be mixed in around EAT/MWH/GEG/PUW/LWS but confidence is low.
However with no significant dry air behind it, expect areas of
low clouds and fog to continue especially around MWH to GEG to
SFF. Going into Wednesday afternoon and evening the next system
moves in, with another threat of precipitation developing between
21-03Z. This is expected to be mainly -ra around TAF sites, though
some snow may be mixed in around EAT and at the start elsewhere.
/Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        29  37  34  43  32  40 /  90  40  90  60  40  10
Coeur d'Alene  29  38  34  42  34  38 /  90  60 100  70  60  20
Pullman        29  40  36  46  35  41 /  90  60  90  70  50  30
Lewiston       34  45  39  50  39  46 /  70  50  80  70  50  30
Colville       26  38  30  42  29  40 /  80  20  90  40  30  10
Sandpoint      28  36  34  40  34  37 /  70  50 100  90  70  30
Kellogg        32  37  36  40  35  38 /  90  70 100 100  90  60
Moses Lake     29  39  31  45  30  45 /  80  30  90  30  20  10
Wenatchee      30  37  31  42  31  42 /  60  30  80  50  30  10
Omak           27  36  31  40  29  38 /  50  10  90  40  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from Wednesday evening through Friday morning
     above 3000 feet for Central Panhandle Mountains-Northern
     Panhandle.

WA...Winter Storm Watch from Wednesday afternoon through Friday
     morning for the cascade crest including highway 2 between
     coles corner and stevens pass for East Slopes Northern
     Cascades.

&&
Hazardous weather outlook, Dec 10, 6:03 AM PST, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
603 AM PST Tue Dec 10 2019

IDZ002-003-026-027-WAZ031>036-041-043-044-111415-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
603 AM PST Tue Dec 10 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A weak storm system Tonight into Wednesday morning will
bring light snow accumulations of a dusting to up to one inch of
snow. This could make for slippery conditions for the Wednesday
morning commute period.

A wetter storm system Wednesday night may bring a wet snow to the
higher elevations and benches before turning to rain by Thursday
morning. This may make for wintry travel conditions by early
Thursday morning.

IDZ001-004-WAZ037-038-042-111415-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
603 AM PST Tue Dec 10 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A weak storm system Tuesday night into Wednesday morning will
bring light snow amounts of one to two inches. This could make for
slippery conditions for the Wednesday morning commute.

A wetter storm system has the potential to produce moderate to
heavy mountain snow accumulations and light wet snow in the
valleys beginning Wednesday night and continuing into Friday.
Travelers should stay abreast of this changing forecast for the
potential for wintry driving conditions through mountain passes
Thursday night and Friday.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 10, 10:00 PM PST to December 11, 11:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer near Peshastin received 5.1 inches of snow from this storm.

Heavy Snow, East Slopes Northern Cascades

When
December 10, 10:00 PM PST to December 11, 11:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer at Lake Wenatchee received 4.0 inches of snow from this storm.

Heavy Snow, East Slopes Northern Cascades

When
December 10, 10:00 PM PST to December 11, 11:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Holden Village recorded 12.9 inches of new snow from this storm.

Heavy Snow, East Slopes Northern Cascades

When
December 10, 10:00 PM PST to December 11, 11:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Mazama recorded 9.2 inches of new snow from this storm.

Heavy Snow, East Slopes Northern Cascades

When
December 10, 10:00 PM PST to December 11, 11:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Plain recorded 4.8 inches of new snow from this storm.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868226, 868228, 868239, 868240, 868241.